They’re specialists in skin, hair and nail health—and their profession puts them in the very unique position of seeing all the problems these related products can cause. Here’s what they stay far, far away from in their own personal routines.
You May Also Like: Is Mixing Skin Care Products Dangerous?
Formaldehyde-Based Hair Products + Treatments
In terms of hair care products, Montclair, NJ, dermatologist Jeanine B. Downie, MD, says she would never use any of the formaldehyde based–Brazilian blowout products that promise to straighten your hair. “They seem to cause hair breakage and may promote other negative issues later. My patients have had no luck with them and my hair is not strong so I would never try those.” And she’s not alone in this thinking. “I would never have a keratin hair treatment that contains formaldehyde or a formaldehyde-releasing chemical,” says Norwalk, CT, dermatologist Deanne Mraz Robinson, MD, who suggests you ask your stylist which chemicals are in the treatment. “You have to be very specific. If they say it is formaldehyde-free, you need to make sure there are not formaldehyde-releasing products as well. Formaldehyde is a known carcinogen and a powerful irritant to the skin, hair and eyes.”
Heavily Scented Facial Moisturizers + Creams
“I would never use would very heavily scented facial moisturizers and creams,” Dr. Downie says. New York dermatologist Jennifer Chwalek, MD, adds that it’s smart to go fragrance-free when it comes to your skin care—and it’s advice she follows. “I prefer fragrance-free products, as they tend to contain less irritants.”
Parabens are a big-time buzzword when it comes to beauty, and Dr. Mraz Robinson says she is on board with banishing them from her beauty routine. “I avoid parabens in skin care products, as the chemical can be an irritant, cause an allergic eczema, and has been linked to possible carcinogen effects.”
Topical Steroids for an Extended Period of Time
“I have eczema, and I would use corticosteroids topically, but only for a few days,” Dr. Downie says. “Many people use steroids [on their face and body] for weeks or months at a time, and this is not advised at all. Overuse of steroids can wreak havoc on your skin and lead to broken blood vessels and other side effects like stretch marks and severe acne.”
Bleaching + Lightning Creams From Overseas
Just because it’s exotic, doesn’t mean it’s necessarily good—and this derm no-no is also strike two for topical steroids. “I would never use any imported bleaching or lightning creams, as many contain very potent topical steroids that can thin and injure the skin with prolonged use,” Dr. Mraz Robinson says.
In Dr. Chawlek’s opinion, exfoliators aren’t for everyone. “I tend to avoid using exfoliators, and prefer standard cleansers as I find that exfoliators strip skin, causing irritation and oftentimes leading to dryness or eczema.” And those really harsh scrubs? Not so super. “I would never use any product with a rough exfoliant or a scrub with sharp edges,” says New York dermatologist Heidi Waldorf, MD. “They irritate the skin with micro abrasions.”
All-Natural Products (at least before considering this!)
This one may seem to go against skin care science, but Dr. Chwalek cautions that with the growing trend of natural products, many individuals don’t consider what the non-natural ingredients are being replaced with—and it’s really important to do so. “Because you are still introducing something unfamiliar to your skin, you run the risk of having an adverse reaction to ingredients.”
Astringent + Toner
“There’s no point in drying the skin before moisturizing it and cleansers clean enough,” says Dr. Waldorf.
Dr. Waldorf won’t use any sunscreen or day product that purports to protect—“yet has an SPF less than 15 and is without an excellent UVA-blocking ingredient like Avobenzone, Mexoryl, Tonosorb or a physical block. I protected my skin from childhood, and for most of those years the highest SPF available was a 15, so I know it’s doable—even though I prefer a 30 or greater.”
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you